Texas, 2012

Tornadoes and Hail in Texas, December 14, 2012

December 14, 2012 · NWS AMA · 23 events in 8 counties and zones

An anomalously dynamic upper level system caused a rare severe weather outbreak during the afternoon and evening hours of December 14th. This outbreak was very dynamically driven with very minimal instability values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An anomalously dynamic upper level system caused a rare severe weather outbreak during the afternoon and evening hours of December 14th. This outbreak was very dynamically driven with very minimal instability values. However this lack of instability was overcome by a 150 mph tropical jet streak, a negatively tilted mid-level trough, 45 mph low level jet, and the presence of a surface warm front and cold front.

Thunderstorm initiated over eastern New Mexico as single cells, but transitioned into a linear structure along the leading edged of a surface cold front as they entered the western Texas Panhandle. Once transitioned into a linear structure, severe thunderstorm wind gusts became the primary threat. This was reflected in the storm reports as numerous thunderstorm wind gusts and wind damage were received, but only one report of 1 inch hail was received. The first report of damage for the outbreak was south-southwest of the town of Vega (Deaf Smith County) where thunderstorm downdrafts blew over center pivots used for irrigation. Several more reports of thunderstorm winds gusts between 60 and 70 mph were received from Deaf Smith, Randall, Potter, and Oldham Counties as the line of thunderstorms moved across the southern Texas Panhandle. In Oldham County three tractor trailers were overturned on US Highway 385 north of the city of Vega.

As the thunderstorms moved across Potter and Randall County thunderstorm wind gusts of 60 to 70 mph were reported all across the counties. Two additional tractor trailers rollover accidents were reported on Interstate 27 between Amarillo (Randall County) and Canyon (Randall County), and at the intersection of McAfee Road and Washington Street on the southeast side of Amarillo (Randall County). The accident at McAfee Road and Washington Street resulted in one fatality. Given the west to east track of the line of thunderstorms, vehicles on north-south running roads faced the most hazardous driving conditions due to cross winds, and as a result all rollovers reported occurred on north-south roads.

Also the turbulent winds near this line of thunderstorm contributed to an aircraft mishap over Armstrong County. The pilot, a locally known dentist from Colorado Springs, Co, and the passenger, the pilot’s father, were killed when their double prop Beechcraft E-90 airplane had an in-flight break-up according to a preliminary report released by the National Transportation Safety Board. The report went on to state that the turbulent air flows caused the aircraft to experience updrafts and downdrafts that tore the fuselage apart. Wreckage from the aircraft were located near the city of Claude (Armstrong County).

As the line of thunderstorms reached the eastern edge of Potter and Randall County, they reached the intersection of the cold front and warm front. The additional low level shear provided by this intersection allowed for three brief tornadoes to form in southern Carson County and central Donley County. The tornado in Carson County lasted 5 minutes and traveled three miles without causing any damage. However a trained spotter provided photographic evidence of its occurrence. Two tornadoes occurred in Donley County; one near Clarendon and another near Lelia Lake. Both lasted a minute in duration but were able to produce noticeable structural damage. All three tornadoes were classified as EF-0.

By 6 PM CST, the line of thunderstorms became disorganized as the upper level dynamics moved further to the northeast, and no further reports of damage or severe gusts were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 14, 3:03 PM CST, 17 minutes earlier.

Area forecast discussion, Dec 14, 3:03 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CST FRI DEC 14 2012

.DISCUSSION...
BIGGEST CONCERN WILL BE FOR THE FIRST 6 HOURS OF THIS FORECAST.
BEYOND THAT...EXPECT AN ACTIVE...ALBEIT DRY...WEATHER PATTERN FOR THE
REMAINDER OF THE WEEK.

FOR THIS EVENING...LINE OF STORMS JUST STARTING TO ENTER THE WESTERN
PANHANDLES NOW. VWP FROM CANNON RADAR AS WELL AS SODAR DATA FROM
HEREFORD INDICATE WINDS OF 30 TO 50 KT WITHIN LOW LEVELS.
THUS...STRONG WINDS WILL BE THE PRIMARY HAZARD. HOWEVER...DESPITE
ONLY MODEST CAPE VALUES...SHEAR VALUES OF 50KT OR MORE COULD MEAN A
MINOR HAIL THREAT AS WELL. THE LINE OF STORMS SHOULD MOVE THROUGH AT
40 TO 50KT...AS SUCH...EXPECT ALL OF THE STORMS TO EXIT THE REGION
BEFORE MIDNIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF
THE TEXAS PANHANDLE THROUGH 8 PM CST...AT WHICH TIME THE SEVERE
THREAT SHOULD DIMINISH.

TOMORROW AND SUNDAY...SURFACE PRESSURE GRADIENT WILL DECREASE
SOME...BUT STILL BE HIGH ENOUGH FOR THE REGION TO SEE BREEZY OR WINDY
CONDITIONS THROUGH MID DAY SUNDAY. IN ADDITION...A WEAK COLD FRONT
SHOULD MOVE THROUGH THE REGION SATURDAY NIGHT.

NEXT WEEK...RATHER QUIET PATTERN SETS UP FOR THE FIRST PART OF THE
WEEK...WITH ONLY A BROAD UPPER LEVEL RIDGE BUILDING IN THROUGH
WEDNESDAY. BY WEDNESDAY OR THURSDAY...A STRONG COLD FRONT IS EXPECTED
TO PUSH THROUGH THE REGION. THERE ARE STILL SOME DIFFERENCES BETWEEN
THE GFS AND ECMWF...SO STAYED CLOSE TO THE PREVIOUS FORECAST.

JOHNSON
&&

.FIRE WEATHER...
WINDY OR BREEZY CONDITIONS ARE EXPECTED THROUGH THE WEEKEND. AT THIS
TIME HOWEVER...RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE
20 PERCENT. HOWEVER...FOR TOMORROW...CONDITIONS WILL BE CLOSE TO
ELEVATED...AND WILL HAVE TO REEVALUATE THE FORECAST RELATIVE HUMIDITY
VALUES ONCE THE COLD FRONT MOVES THROUGH THIS EVENING.

JOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                32  58  32  52  27 /  10   0   0   0   0
BEAVER OK                  31  61  30  53  25 /  40   0   0   0   0
BOISE CITY OK              30  56  28  48  20 /   5   0   0   0   0
BORGER TX                  36  61  35  52  29 /  20   0   0   0   0
BOYS RANCH TX              33  58  30  53  26 /   5   0   0   0   0
CANYON TX                  31  59  31  53  25 /   5   0   0   0   0
CLARENDON TX               36  62  35  57  30 /  20   0   0   0   0
DALHART TX                 25  56  26  50  20 /   5   0   0   0   0
GUYMON OK                  31  58  30  52  23 /  20   0   0   0   0
HEREFORD TX                31  58  30  53  24 /   5   0   0   0   0
LIPSCOMB TX                35  61  32  53  26 /  40   0   0   0   0
PAMPA TX                   34  55  32  53  27 /  20   0   0   0   0
SHAMROCK TX                36  62  35  57  28 /  40   0   0   0   0
WELLINGTON TX              36  64  35  61  30 /  40   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: DEAF SMITH...OLDHAM...POTTER...RANDALL.

OK...NONE.

&&

15/16
Hazardous weather outlook, Dec 14, 2:38 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
238 PM CST FRI DEC 14 2012

OKZ001>003-TXZ001>020-151200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
238 PM CST FRI DEC 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE...WILL BE POSSIBLE
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND OVER THE
FAR EASTERN SECTIONS THIS EVENING. WIND GUSTS ABOVE 60 MPH WILL BE
POSSIBLE WITH SOME OF THESE STORMS...MAINLY OVER LOCATIONS IN THE
SOUTHERN AND CENTRAL TEXAS PANHANDLE. IN ADDITION...SOME HAIL UP TO
QUARTER SIZE IS POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR MUCH OF THE TEXAS PANHANDLE THROUGH 8 PM CST.

STRONG SOUTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO AROUND 50 MPH
ARE EXPECTED BEHIND THE MAIN LINE OF STORMS AND COLD FRONT LATE THIS
AFTERNOON IN THE SOUTHWESTERN TEXAS PANHANDLE. A WIND ADVISORY IS IN
EFFECT FOR THIS AREA UNTIL 6 PM TODAY.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY AND TONIGHT DUE
TO THE BREEZY TO WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF THE TEXAS PANHANDLE
THROUGH EARLY THIS EVENING.

JOHNSON

In the hours before

Special weather statement, Dec 14, 2:17 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CST FRI DEC 14 2012

TXZ011-016-142045-
DEAF SMITH TX-OLDHAM TX-
217 PM CST FRI DEC 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND DEAF SMITH COUNTIES
UNTIL 245 PM CST...

AT 213 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BOOTLEG...OR 30 MILES WEST
OF HEREFORD...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               HEREFORD...           WILDORADO...
  SIMMS...              GLENRIO...            DAWN...
  BOYS RANCH...         BOOTLEG...            ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 51.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3474 10304 3485 10305 3544 10304 3562 10218
      3475 10217
TIME...MOT...LOC 2016Z 223DEG 50KT 3497 10287

LG
Special weather statement, Dec 14, 2:32 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
232 PM CST FRI DEC 14 2012

TXZ011-016-142100-
DEAF SMITH TX-OLDHAM TX-
232 PM CST FRI DEC 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM AND WESTERN DEAF
SMITH COUNTIES UNTIL 300 PM CST...

AT 229 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
GLENRIO TO 2 MILES NORTHEAST OF RHEA...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SIMMS...              GLENRIO...            BOOTLEG...
  ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 2 AND 35.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3474 10296 3539 10305 3563 10249 3474 10242
TIME...MOT...LOC 2032Z 206DEG 58KT 3526 10295 3473 10290

LG
Special weather statement, Dec 14, 2:40 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CST FRI DEC 14 2012

TXZ011-016-142115-
DEAF SMITH TX-OLDHAM TX-
240 PM CST FRI DEC 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND NORTHERN DEAF SMITH
COUNTIES UNTIL 315 PM CST...

AT 236 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SIMMS...OR 21 MILES
SOUTHWEST OF VEGA...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               SIMMS...              BOYS RANCH...
  ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 3 AND 45.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3561 10240 3562 10216 3529 10219 3493 10261
      3519 10302
TIME...MOT...LOC 2040Z 220DEG 42KT 3514 10271

LG
Special weather statement, Dec 14, 2:54 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CST FRI DEC 14 2012

TXZ011-142130-
OLDHAM TX-
254 PM CST FRI DEC 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM COUNTY UNTIL 330
PM CST...

AT 254 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF ADRIAN...OR 10 MILES WEST OF
VEGA...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               WILDORADO...          BOYS RANCH...
  ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 23 AND 52.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3561 10285 3562 10217 3520 10217 3518 10256
      3519 10264
TIME...MOT...LOC 2055Z 221DEG 45KT 3530 10258

LG

The radar

The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
December 14, 3:20 PM CST to 3:21 PM CST
Where
Deaf Smith County, 9.44 mi ENE of Simms
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.090, -102.510

A line of thunderstorms moved into Oldham County and produced multiple thunderstorm wind gusts across the county. Center pivots used in irrigation were blown over 12 miles to the south-shoutwest of Vega. These winds were estimated to be between 60 mph and 70 mph by radar. At the same location pea size hail was also observed.

Thunderstorm Wind, Oldham

When
December 14, 3:29 PM CST to 3:30 PM CST
Where
Oldham County, 0.89 mi NW of Wildorado
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.210, -102.210

The KVII schoolnet mesonet two miles to the east-southeast of Wildorado recorded a thunderstorm winds gust of 59 mph.

Hail, Oldham

When
December 14, 3:29 PM CST to 3:30 PM CST
Where
Oldham County, 17.27 mi NNE of Adrian to 1.38 mi S of Boys Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.515, -102.618

A trained spotter in Boys Ranch reported 1 inch hail.

Thunderstorm Wind, Deaf Smith

When
December 14, 3:30 PM CST to 3:31 PM CST
Where
Deaf Smith County, 1.49 mi NNW of Hereford
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.840, -102.410

The KVII schoolnet mesonet site in Hereford recorded a thunderstorm wind gust of 66 mph.

Thunderstorm Wind, Deaf Smith

When
December 14, 3:30 PM CST to 3:31 PM CST
Where
Deaf Smith County, 1.84 mi WNW of Hereford
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.430

The West Texas Mesonet site in west-northwest of Hereford recorded a 61 mph thunderstorm wind gust.

Thunderstorm Wind, Oldham

When
December 14, 3:32 PM CST to 3:33 PM CST
Where
Oldham County, 11.22 mi WSW of Boys Ranch
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.460, -102.430

As the line of thunderstorms moved across Oldham County from west to east it caused hazardous cross winds on north-south running roads, three tractor trailers on US Highway 385 were overturned. No injuries or fatalities were reported with these vehicle accidents.

Thunderstorm Wind, Randall

When
December 14, 3:44 PM CST to 3:45 PM CST
Where
Randall County, 11.84 mi SE of Buffalo Lake
Measured
59 kt (68 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.760, -101.960

The KVII schoolnet mesonet site southeast of Buffalo Lake in Randall County recorded a 68 mph thunderstorm wind gust.

Thunderstorm Wind, Randall

When
December 14, 3:50 PM CST to 3:52 PM CST
Where
Randall County, 1.83 mi ENE of Canyon
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.990, -101.890

Hazardous cross winds where produced on north-south running roads as the line of thunderstorms moved across Randall County. A tractor trailer was blown over on Interstate 27 between Amarillo and Canyon. The time of the accident and wind speed were estimated using radar. No injuries were reported in this vehicle accident.

Thunderstorm Wind, Randall

When
December 14, 3:52 PM CST to 3:54 PM CST
Where
Randall County, 1.13 mi W of Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.980, -101.940

As the line of thunderstorm moved over the city of Canyon a member of the public reported a 60 mph thunderstorm wind gust at Canyon Junior High School.

Thunderstorm Wind, Randall

When
December 14, 3:54 PM CST to 3:56 PM CST
Where
Randall County, 7.94 mi WSW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.140, -101.940

A NWS employee estimated a 60 mph thunderstorm wind gust as the line of thunderstorms moved over his residence.

Thunderstorm Wind, Randall

When
December 14, 3:54 PM CST to 3:55 PM CST
Where
Randall County, 6.56 mi SW of Amarillo
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.140, -101.910

A NWS employee reported pea size hail and estimated a 70 mph thunderstorm wind gust as the line of thunderstorms moved over his residence.

Thunderstorm Wind, Potter

When
December 14, 3:57 PM CST to 3:58 PM CST
Where
Potter County, 3.07 mi NW of Amarillo
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.230, -101.860

The KVII schoolnet mesonet site on the northwest side of Amarillo recorded a 64 mph thunderstorm wind gust.

Thunderstorm Wind, Randall

When
December 14, 4:00 PM CST to 4:02 PM CST
Where
Randall County, 1.79 mi NW of Lake Tanglewood
Measured
67 kt (77 mph) estimated gust
Reported by
Public
Coordinates
35.080, -101.800

A member of the public in Lake Tanglewood estimated a 77 mph wind gusts which also caused the corner of a metal shed to peel back.

Thunderstorm Wind, Randall

When
December 14, 4:00 PM CST to 4:02 PM CST
Where
Randall County, 3.46 mi WNW of Timbercreek Canyon
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.060, -101.880

The Amarillo Emergency Manager reported a radio tower being blown down onto railroad tracks. A thunderstorm wind gust of 69 mph was estimated using radar images from the time the damage occurred.

Thunderstorm Wind, Randall

When
December 14, 4:00 PM CST to 4:01 PM CST
Where
Randall County, 1.66 mi WNW of Timbercreek Canyon
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.058, -101.848

A 69 mph thunderstorm winds gusts estimated via radar caused a tractor trailer rollover accident at the intersection of McAfee Road and Washington Street in Amarillo (Randall County). The tractor trailer was traveling south along Washington Street as a line of thunderstorms moved from west to east across Amarillo. The line of thunderstorms produced a downdraft which struck the tractor trailer perpendicular to its path of travel causing the driver to lose control of the vehicle. The driver of the semi-tractor trailer died as a result of the rollover.

Thunderstorm Wind, Randall

When
December 14, 4:01 PM CST to 4:02 PM CST
Where
Randall County, 5.73 mi SW of Amarillo
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
35.140, -101.890

A member of the public on the southwest Amarillo estimated a thunderstorm wind gust of 61 mph as the line of thunderstorms moved over his location.

Thunderstorm Wind, Randall

When
December 14, 4:02 PM CST to 4:03 PM CST
Where
Randall County, 2.99 mi NNW of Palo Duro Canyon State Park
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -101.690

The West Texas Mesonet site in Palo Duro Canyon recorded a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Randall

When
December 14, 4:10 PM CST to 4:14 PM CST
Where
Randall County, Canyon
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.980, -101.920

As the thunderstorms moved through Canyon, downdrafts produced by the storms blew power lines onto the intersection of 15th Street and the railroad tracks.

Tornado, Carson

When
December 14, 4:17 PM CST to 4:22 PM CST
Where
Carson County, 9.4 mi S of Pantex to 8.01 mi W of Conway
Rating
EF0
Path length
3 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
35.194, -101.577

The tornado touched down three miles northeast of Washburn in Carson County at 4:17 PM CST. The tornado was on the ground for three miles with a maximum width of 200 yards. The tornado dissipated at 4:22 PM CST six miles northeast of Washburn. This tornado was rated an EF-0 with winds of 65 mph. No damage was reported with this tornado but photographic evidence was provided by BJ Shipp, a local storm spotter.

Thunderstorm Wind, Armstrong

When
December 14, 4:26 PM CST to 4:28 PM CST
Where
Armstrong County, 0.89 mi SE of Claude
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.110, -101.360

A 60 mph thunderstorm wind gust was estimated by law enforcement officers in Claude.

Tornado, Donley

When
December 14, 4:53 PM CST to 4:54 PM CST
Where
Donley County, 2.6 mi N of Lelia Lake to 2.82 mi NNE of Lelia Lake
Rating
EF0
Path length
0.95 mi
Path width
50 yd
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.937, -100.787

This tornado touched down five miles south-southeast of Clarendon in Donley County at 4:53 PM CST. The tornado was on the ground for less than one mile with a maximum width of 50 yards. The tornado dissipated at 4:54 PM CST, five miles southeast of Clarendon. This tornado has been rated an EF-0 with winds of 80 mph. There was considerable damage to a metal barn, overhead doors were blown in and part of the roof was blown off. In addition, a small shed was destroyed, and empty diesel tank was blown off the stand and shingles on the roof of a nearby house were blown off.

Tornado, Donley

When
December 14, 4:58 PM CST to 4:59 PM CST
Where
Donley County, 0.69 mi N of Lelia Lake to 0.97 mi NNE of Lelia Lake
Rating
EF0
Path length
0.44 mi
Path width
50 yd
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.910, -100.780

This tornado touched down one mile northwest of Lelia Lake in Donley County at 4:58 PM CST. The tornado was on the ground for less than one half mile with a maximum width of 50 yards. The tornado dissipated at 4:59 PM CST, one mile north-northwest of Lelia Lake. This tornado has been rated as an EF-0 with winds of 80 mph. There was significant tree damage with large limbs down. Irrigation pipe supply lines were blown out of position. Another irrigation pipe was blown 100 yards into a field.

Thunderstorm Wind, Collingsworth

When
December 14, 5:34 PM CST to 5:35 PM CST
Where
Collingsworth County, 2.15 mi NNE of Wellington
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.880, -100.210

A NWS cooperative observer reported a fifth wheeler trailer blown over while being pulled by a pickup at the intersection of U.S. Highway 83 and Highway 203. Also reported were tree limbs on U.S. Highway 203 that were 8 to 12 inches in diameter.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Randall2012-12-14MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423357, 423349, 423362, 423347, 423348, 423356, 423346, 423355, 423345, 423343, 423344, 423342, 423341, 423353, 423354, 423340, 423339, 423351, 423360, 423338, 423358, 427335, 423350.